Abstract

Earlier results for coherent propagation of light in correlated random distributions of dielectric particles of radius a (with minimum separation b ≥ 2a small compared with wavelength λ = 2π/k) are generalized to obtain the refractive and absorptive terms to order (ka)2. The present results include the earlier multiple scattering by electric dipoles as well as scattering and multipole coupling by magnetic dipoles and electric quadrupoles. The correlation aspects are determined by the statistical-mechanics radial distribution function f(R) for impenetrable particles of diameter b. The new terms for slab scatterers and spheres involve the integral of fR (first moment) or of f ln R for cylinders. The new packing factor is evaluated exactly for slabs as a simple algebraic function of the volume fraction w, and it is shown that the bulk index of refraction reduces to that of one particle in the limit w = 1. A similar result is achieved for spheres in terms of the Percus–Yevick approximation and the unrealizable limit w = 1.

© 1983 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Propagation in correlated distributions of large-spaced scatterers

Victor Twersky
J. Opt. Soc. Am. 73(3) 313-320 (1983)

Birefringence and dichroism

Victor Twersky
J. Opt. Soc. Am. 71(10) 1243-1249 (1981)

Rayleigh Scattering

Victor Twersky
Appl. Opt. 3(10) 1150-1162 (1964)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (68)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription